Log in to post a reply
Apr 21, 2018 08:35AM
Apr 23, 2018 11:19AM
Not sure how long this will be. It will be complete so I can transfer it to pain and other things. I will be typing and saving. Dislike things going to the computer netherworld. The point of the post is to allow someone in a same or similar circumstance to know what they do presented with a new circumstance. Knowing what and how to do something, can make a huge difference in outcome. Remember from and earlier post when I said in the decision making process, when you reach the point that you say I don't know and the situation isn't in control, give it to a higher authority.
Mags had a cardiac event today. She called me versus EMS. Was that wrong? No, in this circumstance. Different circumstance calling EMS may/would have been appropriate. She had three occurrences of anginal type pain, plus, a day that had some fast heart rates determined by telemetry, but asymptomatic. My teaching and intervention with the hospital staff, actually , got them on the right tract. I was involved with the second event and tried to get the staff to work it according to Advanced Cardiac Life Support standards. They last hospital event they worked ACLS protocol to a tee. The positive out of the three hospital experiences she could see how management was different. Management is everything.
So, today she has an occurrence of chest pain, left arm radiation into TMJ and cheek. Absolutely, 100 % cardiac. No question. But she had no associated complaints. The associated complaints can tell you lot's regarding severity of occurrence.
We ran the ACLS protocol for nitroglycerin. I think I will leave the how to do that as a second post box. Reason is it's not to defer from this learning experience today.PLUS, new onset chest pain, meaning never experienced before, must be treated as a critical emergency until proven otherwise.
How Mags differed today was she had 3 previous events, with a dx that was/is known to be a causative factor. The Vasculitis. Vasculitis is inflammation of the vessels. Can be large or the worst is small vessel. But large vessel still can change flow to smaller vessels. It's a bugger. Add to that manipulation of steroids. Weaning off the vasculitis dose, then being given a chemo dose of dexamethasone yesterday. Did that influence today. Dunno. The body does not like manipulation back and forth with steroids.
Going to stay here for a couple/ few sentences. As chemo patients, we have oodles of docs. They learn the basics, then they specialize. They keep the basic knowledge, but even it can fade in memory. Consideration of drugs only used in a speciality, where a doc is using it for a specific purpose, needs to be evaluated by the specialists involved with it's absolute manipulation. In Mag's case that would be the Rheumatologist.
Patient case example, DH Greg was told to cut Zoloft b/c he had side effects. No SSRI subsitute, and no weaning instructions. The MO's schtick (training) didn't prepare him to, or he forgot weaning was necessary. DH fought my weaning guidelines b/c his doc said he could "quit it". He ended up with loss of all neuro feeling to muscle and skin. Testing showed he might regain muscle sense again, but skin sensitivity was permanently lost. Docs that work outside their sphere can cause harm. All drugs have consequences.
The positive about today's experience for Mags is she completely followed directions.
1. Had it been a first time experience, it would have been call EMS
2. Followed ACLS protocol with a return of chest pain after 20 minutes of pain we activated EMS
3. Error on dispatchers part when Mags told them she had already taken Aspirin. They directed her to take another one. Little bit to that one, but for intents and purposes of general communication that''s best to leave that..
4. EMS responded did every thing right according to ACLS protocol.
5. Hospital did everything according to ACLS protocol. EKG normal and first hour Troponins Normal. Troponins are and enzyme produce only in a cardiac heart attack event. YAY she was normal. She was slightly abnormal after the hospital event when the staff did't "concur it was cardiac in origin" . etc.
The key to today's events were she had a clue. She trusted me to guide her. But there could have been no answer at this end. Now, Mags has a clear outline of what to do and she is a very quick learner. She never forget's what is said. This post is to offer the learning of an acute event.
The error of the entire event which is called "Post event analysis" I asked this "You are on 81 mg Aspirin and did you take that dose" She said "Yes" Post analysis there were two questions there. 81 mg of Aspirin and did you take it. The key was is most people asked a double question will answer the last question. Why is this important? I asked a double question. She was on a 325mg aspirin. On the double question, I thought she was on 81 I instructed her to do a half 325mg, The dispatcher told her to. take and chew another aspirin........Even though Mags told her what had been taken.
This particular situation is IF it were Heart clot, the amount of aspirin would have impacted treatment, IF the event would have indicated a Cardiac Cath with action like a stent, the total days dose of aspirin would have been a big problem. Remember I keep saying, all drugs have consequenses (sic)and more is not better.
Two key questions I left with Mags were
1.Absolute directions about aspirin in future events, since she is on daily anticoagulant therapy with aspirin
UGH, I got two phone calls and made a couple. Forgot what number two is. Oh well, shucks
Life's journey is not to arrive at the grave safely in a well preserved body, but rather to skid in sideways, totally worn out shouting "holy crap....what a ride".